Case of paroxysmal atrial fibrillation improved after the administration of proton pump inhibitor for associated reflux esophagitis.

Hirofumi Nakamura, Gen Nakaji, Hideki Shimazu, Shioto Yasuda, Keita Odashiro, Toru Maruyama, Yoshikazu Kaji, Akiko Chishaki

Research output: Contribution to journalArticle

13 Citations (Scopus)

Abstract

A 64-year-old man had demonstrated palpitations caused by paroxysmal atrial fibrillation (AF) documented by ambulatory electrocardiographic monitoring. Effectiveness of antiarrhythmic agent (disopyramide: 300 mg/day) was limited. Based on the gastrointestinal endoscopic findings, proton pump inhibitor (PPI: rabeprazole, 10 mg/day) was administered to eliminate heart burn due to reflux esophagitis. Symptoms of paroxysmal AF and reflux esophagitis were confusing due to the anatomical proximity of the diseased organs and concomitant occurrence in the evening and when in a supine position. After the additional PPI therapy, not only was reflux esophagitis improved subjectively and endoscopically but also paroxysms of AF markedly reduced. Because esophagus is attached to left atrial posterior wall and the role of inflammatory process on the development of AF is highlighted, amelioration of reflux esophagitis by PPI may have been followed by the remarkable reduction of paroxysms of AF.

Original languageEnglish
Pages (from-to)270-276
Number of pages7
JournalFukuoka igaku zasshi = Hukuoka acta medica
Volume98
Issue number6
Publication statusPublished - Jan 1 2007

All Science Journal Classification (ASJC) codes

  • Medicine(all)

Fingerprint Dive into the research topics of 'Case of paroxysmal atrial fibrillation improved after the administration of proton pump inhibitor for associated reflux esophagitis.'. Together they form a unique fingerprint.

  • Cite this